Hail, Chippewa
- When
- June 7, 5:17 PM EST
- Where
- Chippewa County, 1.18 mi SE of De Tour
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.990, -83.900
On a hot and humid day in Northern Michigan, clusters of strong to severe thunderstorms developed in Eastern Upper and Northeast Lower Michigan. A number of wind gusts in the 50 to 55 mph range were also reported in Alpena County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
On a hot and humid day in Northern Michigan, clusters of strong to severe thunderstorms developed in Eastern Upper and Northeast Lower Michigan. A number of wind gusts in the 50 to 55 mph range were also reported in Alpena County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 7, 2:54 PM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 354 PM EDT TUE JUN 7 2011 .SYNOPSIS.../ISSUED AT 351 PM/ HAZY...VERY WARM AND HUMID CONDITIONS WILL PREVAIL TONIGHT...WITH ANOTHER DAY OF HOT TEMPERATURES WEDNESDAY. A COLD FRONT WILL MOVE THROUGH WEDNESDAY NIGHT. UNTIL THIS OCCURS...THERE WILL BE A CHANCE FOR THUNDERSTORMS...BUT MOST AREAS WILL REMAIN DRY. WEDNESDAY NIGHT'S COLD FRONT WILL USHERING IN SIGNIFICANTLY MUCH COOLER WEATHER FOR THURSDAY THROUGH THE WEEKEND. JZ && .SHORT TERM.../ISSUED AT 351 PM/...TONIGHT CONVECTION QUICKLY FIRING ACROSS NORTH SECTIONS OF EASTERN UPPER MICHIGAN THIS AFTERNOON ALONG EDGE OF CAPPING AND IN REGION OF BETTER MOISTURE CONVERGENCE. FURTHER SOUTH...SIMPLY TOO MUCH MIXING WITH DRY AIR JUST OFF THE DECK HAS RESULTED IN DEW POINTS MUCH LOWER THAN EARLIER ANTICIPATED BY GUIDANCE...RESULTING IN AN ABSOLUTE DEARTH OF MOIST CONVECTION (HARDLY A CLOUD IN THE SKY). AS ANTICIPATED BY OVERNIGHT CREW...AN EXCEEDINGLY WARM EARLY JUNE DAY...WITH A FEW RECORDS ALREADY BROKEN ACROSS NORTHERN LOWER MICHIGAN AS READINGS TOP OUT IN THE LOWER 90S. FORECAST CONCERNS TONIGHT CENTER ON EARLY EVENING AND LATE NIGHT THUNDERSTORM POTENTIAL. TONIGHT...BASED OFF CU FIELD...EXPECT EASTERN UPPER CONVECTION TO BUILD SOUTHEAST INTO THE SAINT MARYS RIVER SYSTEM THROUGH THIS AFTERNOON. WILL ALSO NEED TO WATCH POSSIBLE DEVELOPMENT FURTHER WEST ALONG REMNANT OUTFLOW BOUNDARY...WHICH WOULD PROPAGATE EAST BACK INTO EASTERN UPPER MICHIGAN. CAP MAINTAINS FURTHER SOUTH...ALTHOUGH HAVE SOME CONCERNS OUTFLOW FROM EASTERN UPPER ACTIVITY MAY BE ABLE TO KICK OF A STORM OR TWO ACROSS THE STRAITS AND EXTREME NORTHEAST LOWER MICHIGAN. MOST STORMS SHOULD REMAIN SUB-SEVERE...ALTHOUGH AMPLE INSTABILITY AND MODEST 30 TO 40 KNOTS OF 0-6KM BULK SHEAR MAY ALLOW ISOLATED SEVERE SIZE HAIL AND DAMAGING WINDS. BREAK IN THE ACTION EXPECTED LATER THIS EVENING AS INSTABILITY WANES AND EDGE OF CAP CONTINUES NORTH. SOME CONCERN FOR WESTERN UPPER AND NORTH WISCONSIN THUNDERSTORM DEVELOPMENT LATER THIS EVENING WHERE BURGEONING LOW LEVEL JET INTERCEPTS WARM FRONTAL BOUNDARY. PLENTY OF INSTABILITY FOR FORCING TO WORK UPON...WITH UPWARDS OF 2.5K J/KG OF MEAN LAYER CAPE PROGGED BY GUIDANCE. THAT SAID...SOME CINH ALSO REMAINS...WHICH PUTS PROGGED CONVECTIVE DEVELOPMENT IN QUESTION. PROPAGATION VECTORS SUGGEST A GENERAL EAST MOVEMENT TO ANY OF THIS ACTIVITY...PERHAPS MOVING INTO FAR NORTHWEST LOWER AND EASTERN UPPER MICHIGAN DURING THE EARLY MORNING HOURS. SHOULD BE A DOWNWARD TREND IN INTENSITY AND COVERAGE TO ANY ACTIVITY AS INSTABILITY WANES. WILL CONTINUE TO CARRY LOW CHANCY POP MENTION FOR ABOVE AREAS...WITH MUCH OF NORTHERN LOWER MICHIGAN REMAINING DRY. A WARM NIGHT...WITH OVERNIGHT LOWS IN THE 60S TO LOWER 70S. MSB && .LONG TERM.../ISSUED AT 351 PM/...WEDNESDAY AND BEYOND NEAR TERM FORECAST (WEDNESDAY THROUGH FRIDAY)...WEDNESDAY MORNING STARTS WITH LOW PRESSURE OVER THE MINNESOTA ARROWHEAD...WITH A COLD FRONT TRAILING BACK TO THE SOUTHWEST INTO THE CENTRAL PLAINS STATES. THIS FRONT EXPECTED TO SLIDE ACROSS WISCONSIN AND THE UPPER PENINSULA DURING THE AFTERNOON...THEN ACROSS NORTHERN MICHIGAN WEDNESDAY NIGHT/EARLY THURSDAY MORNING. THERE MAY BE SOME LEFTOVER CONVECTION IN THE VICINITY WEDNESDAY MORNING WITHIN LOW LEVEL THETA-E RIDGE OUT AHEAD OF THE COLD FRONT...BUT THINK THE MAJORITY OF THE DAY WILL BE DRY...WARM...AND WINDY. WILL PROBABLY THREATEN A FEW MORE RECORD HIGHS WEDNESDAY AFTERNOON...PARTICULARLY AT GLR (89/2005) AND PLN (90/1950). THE MAIN FOCUS AS FAR AS PRECIPITATION IS CONCERNED WILL BE AHEAD OF THE APPROACHING COLD FRONT WEDNESDAY AFTERNOON/NIGHT. STRONGEST INSTABILITY EXPECTED ACROSS SOUTHERN WISCONSIN WITH MLCAPE VALUES ABOVE 2500J/KG...WHILE THE STRONGEST SHEAR WILL BE TO THE NORTH ACROSS UPPER MICHIGAN/ NORTHERN WISCONSIN (GREATER THAN 50KTS 0-6KM SHEAR ACROSS EASTERN UPPER MICHIGAN). ANTICIPATE ARRIVAL OF ANOTHER ROUND OF STORMS AFTER 21Z...WITH SEVERE STORMS A DEFINITE THREAT (BOTH LARGE HAIL AND DAMAGING WIND GUSTS). GREATER CHANCE FOR ROTATING UPDRAFTS ACROSS EASTERN UPPER/TIP OF THE MITT COUNTIES CLOSER TO MID LEVEL WIND MAX. PRECIPITATION EXPECTED TO EXIT THE FORECAST AREA EARLY THURSDAY MORNING ALONG WITH THE COLD FRONT...WITH LOW CLOUDS EXPECTED TO FILL IN BEHIND THE BOUNDARY THURSDAY MORNING. HIGH PRESSURE ACROSS NORTHERN ONTARIO WILL BUILD INTO MICHIGAN BEHIND THE COLD FRONT FOR THURSDAY...BRINGING WITH IT A COOLER AND DRIER NORTH/NORTHEAST WIND AS DEW POINTS SETTLE BACK INTO THE 40S. EXPECT LOW CLOUDS TO MIX OUT INTO A CU/SC DECK DURING THE MORNING... THEN BECOMING CLEAR/PARTLY CLOUDY THURSDAY NIGHT. HIGHS THURSDAY SHOULD BE SUBSTANTIALLY COOLER...LOWER-MID 60S ACROSS EASTERN UPPER/ TIP OF THE MITT...LOWER-MID 70S CLOSER TO SAGINAW BAY WHERE DOWNSLOPING WILL BOOST TEMPERATURES A BIT. COLD FRONT BY FRIDAY WILL BE HUNG UP ACROSS THE OHIO VALLEY AND EXTENDING BACK INTO THE MID MISSISSIPPI VALLEY/CENTRAL PLAINS...AND FROM THERE IT WILL BE A BATTLE BETWEEN THE AREA OF HIGH PRESSURE SOUTH OF JAMES BAY PUMPING COOLER/DRIER AIR INTO THE FORECAST AREA...AND SHORT WAVE ENERGY MOVING INTO THE UPPER MIDWEST THAT MAY TRY TO ENTICE THE BOUNDARY BACK NORTH. CURRENT THINKING IS THAT FRIDAY WILL BE MOSTLY DRY...MAY SEE SOME PRECIP TRY TO SNEAK INTO THE M-55 CORRIDOR LATER IN THE DAY. BUT WILL BE ADDING RAIN CHANCES IN FOR FRIDAY NIGHT. EXTENDED FORECAST (SATURDAY THROUGH TUESDAY)...LARGER SCALE PATTERN FOR THE EXTENDED PERIODS A BIT RETROGRESSIVE IN THE MEAN...BUT LOOKING FLATTER OVERALL AS RIDGING BECOMES MORE EXPANSIVE ACROSS THE SOUTHERN HALF OF THE CONUS. UPPER LEVEL DISTURBANCE MENTIONED IN FRIDAY'S DISCUSSION WILL BE RIDING THE TOP OF THE RIDGE ACROSS THE GREAT LAKES REGION THIS WEEKEND...GUIDANCE COMING AROUND TOWARD TRACKING THE MAIN ENERGY ACROSS THE FORECAST AREA SATURDAY...ECMWF CONTINUES TO SHOW A CLOSED MID LEVEL CIRCULATION AND THE GGEM HAS COME ON BOARD AS WELL...BUT THE TRACK OF THIS LOW IS QUITE A BIT FARTHER NORTH ON THE 07/00Z ECMWF THAN ITS 06/12Z RUN (WHICH TRACKED THE UPPER LOW ACROSS SOUTHERN LOWER MICHIGAN). OPERATIONAL GFS PROBABLY A BIT WEAK AND NOT DRAWING THE SURFACE FRONT FAR ENOUGH NORTH...PREFER THE IDEA OF SURFACE LOW PRESSURE CROSSING LOWER MICHIGAN SATURDAY AND HANGING ON TO RAIN CHANCES DURING THE DAY (THOUGH ECWMF PRETTY AGGRESSIVE WITH DRY SLOTTING SATURDAY). PLAN TO CONTINUE TO PUSH ALONG THE DRY FORECAST FOR SUNDAY AS SHORT WAVE SLIDES TO QUEBEC AND THE LOWER GREAT LAKES...AND HAVE TRENDED HIGH TEMPERATURES DOWN SEVERAL DEGREES AS WELL. HEADING INTO THE START OF NEXT WEEK LOOKS LIKE HIGH PRESSURE WILL RULE THE ROOST FOR A COUPLE OF DAYS WITH RISING HEIGHTS ALOFT...GFS IS MORE AGGRESSIVE WITH UPSTREAM TROUGHING AND SUBSEQUENT DOWNSTREAM RIDGING INTO THE UPPER GREAT LAKES. THIS WOULD HAVE AN IMPACT ON THE DEGREE OF TEMPERATURE MODERATION EARLY NEXT WEEK...BUT WILL PROBABLY TEMPER THIS IDEA A BIT FOR NOW. THUS WILL KEEP FORECAST HIGHS BELOW AVERAGE HEADING INTO MONDAY...AND WARM THINGS UP MORE FOR TUESDAY. DOES APPEAR AS IF WE CAN CONTINUE THE DRY FORECAST FOR MONDAY AND STRETCH THAT OUT INTO TUESDAY AS WELL. JPB && .MARINE.../ISSUED AT 351 PM/ WINDS WILL INCREASE FROM THE SOUTHWEST LATER TONIGHT AS WARM FRONT LIFTS NORTH THROUGH THE FORECAST AREA...WITH THE POSSIBILITY OF SMALL CRAFT ADVISORIES BEING NEEDED AT LEAST IN THE LAKE MICHIGAN NEARSHORE ZONES AS WELL AS ON WHITEFISH BAY AND THE ST. MARY'S RIVER BY WEDNESDAY MORNING. COLD FRONT COMES ACROSS THE FORECAST AREA WEDNESDAY NIGHT AND WILL SWING WINDS AROUND TO THE NORTH/NORTHEAST FOR THURSDAY...AND EVENTUALLY AROUND TO THE EAST BY FRIDAY MORNING AS HIGH PRESSURE TO THE NORTHEAST OF THE UPPER GREAT LAKES TAKES OVER. JPB && .AVIATION.../ISSUED AT 205 PM/...VALID FOR 18Z TAFS VFR AND LIGHT WIND REGIME DOMINATED FORECAST ALL TAF SITES THROUGH THE DURATION. LOW LEVEL JET DEVELOPMENT LATE TONIGHT WILL LEAD TO WIND SHEAR THROUGH EARLY WEDNESDAY MORNING. MSB && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 403 PM EDT TUE JUN 7 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 081200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 403 PM EDT TUE JUN 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN AND THE TIP OF THE MITT COUNTIES OF NORTHERN LOWER MICHIGAN TONIGHT. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...SMALL HAIL MAY OCCUR WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND FAR NORTHWEST LOWER MICHIGAN WEDNESDAY MORNING...WITH ANOTHER ROUND OF THUNDERSTORMS MORE LIKELY ACROSS ALL OF NORTHERN MICHIGAN AFTER 5 PM WEDNESDAY AFTERNOON. THIS LATTER ACTIVITY MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...BUT SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...HOWEVER SPOTTERS SHOULD RELAY ANY REPORTS OF HAIL AND/OR STRONG WINDS. SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AFTERNOON/NIGHT. JPB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 518 PM EDT TUE JUN 7 2011 MIZ008-015>017-072130- CHEBOYGAN MI-CHIPPEWA MI-EMMET MI-MACKINAC MI- 518 PM EDT TUE JUN 7 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EPOUFETTE TO CEDARVILLE...AND MOVING EAST AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... EAST LAKE... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
4 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325034, 325035, 325036, 325037.